MAUDE Adverse Event Report: COOK INC ZENITH RENU AAA ANCILLARY GRAFT CONVERTER; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH RENU AAA ANCILLARY GRAFT CONVERTER; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55376
Medical Device Problem Codes Off-Label Use (1494); Patient-Device Incompatibility (2682)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/18/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4) ¿ the procedure was converted to an open procedure.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a zenith renu aaa ancillary graft converter was used in a procedure outside the instructions outlined in the product ifu.The surgeon then had difficulties in retrieving the delivery system.No malfunction of the device has been reported.The patient was opened up and the procedure "was converted to bifurcated".Additional information regarding patient and event details has been requested but is not currently available.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.H6- additional method code: analysis of data provided by user/third party (4112) additional information: h6- device code investigation - evaluation dr.Bridget egan from tallaght hospital in ireland informed cook on 24aug2020 of an incident involving a zenith renu aaa ancillary graft converter, rpn: ax1-2-28-113-zt from lot: 9921527.It was reported that the delivery system of the complaint device could not be retrieved after graft deployment.The patient was opened to remove the delivery system/graft and undergo open aneurysmal repair.The implanting physician stated that the device was able to be inserted to the planned deployment location.Difficulty began during the attempt to dock the top cap.The gray positioner could not pass the common iliac artery (cia) and migrated the distal graft into the aaa sac from its landing zone with increased force applied.The physician then tried to pull the top cap distally back to the gray positioner, but it caught onto the suprarenal stent.The decision was then made to convert the procedure to open aneurysm repair.The physician did not provide the cause for the patient¿s death but did state that the open repair procedure was completed successfully and the patient did well for a week.Additional information provided by the cook representative stated that the device was used outside of instructions for use (ifu) due to the native iliac arteries measuring smaller than the outer diameter of the device delivery system.The cook representative was not present for the procedure but did review the pre-operative ct and planned to use zenith alpha devices because of the narrow iliac lumen and heavy calcification.A review of documentation including the complaint history, device history record (dhr), drawing, instructions for use (ifu) and quality control, as well as a visual inspection of imaging of the device, was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, pre-implantation imaging was provided to cook for evaluation and sent for expert image review.Findings of the review were not able to confirm the inability to remove the device delivery system as imaging of the event was not provided.The device was likely implanted from the right due to a severe, concentrically calcified left cia origin stenosis.The right cia was noted to have moderate calcification.The right iliac arteries were noted to be less than 7 mm in diameter over a significant length.Contributing factors identified from the imaging provided included ax1 termination proximal to the iliac gate, narrow iliac arteries, and vessel calcification.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot (9921527) and the related subassembly lots revealed no recorded non-conformances.A database search found no other events associated with the reported device lot.It should be noted that ax1 devices are distributed via one-device lots.As there are adequate inspection activities in place, objective evidence that the dhr was fully executed, no related non-conformances, and no other lot-related complaints received from the field, cook has concluded that there is no evidence that non-conforming product exists in house or in the field.Cook also reviewed product labeling.The product instructions for use (ifu), ¿zenith renu® aaa ancillary graft with the z-trak¿ introduction system¿, provides the following information to the user related to the reported failure mode: ¿2 indications for use ¿ the zenith renu aaa ancillary graft with the z-trak introduction system is indicated for secondary endovascular intervention in patients having received prior endovascular repair of infrarenal abdominal aortic or aortoiliac aneurysms in which there is inadequate proximal fixation or seal with: - adequate iliac/femoral access compatible with the required introduction systems, - adequate proximal fixation site: ¿ with a length from the lowest renal artery to the bifurcation of the previously placed endovascular graft of >43 mm for the main body extension and >37 for the converter, ¿ with a diameter measured outer wall to outer wall of >= 18 mm and <= 32 mm, ¿ with an angle <60 degrees relative to the long axis of the aneurysm, and ¿ with an angle <45 degrees relative to the axis of the suprarenal aorta.- adequate distal fixation site: ¿ for the converter used without an iliac leg, distal fixation site within a graft segment of <=12 mm in diameter and >=17 mm (one cook-z stent) in length, with more overlap length being preferred, ¿ for the converter used in combination with the iliac leg, distal fixation site 7.5 to 20 mm in diameter (measured outer wall to outer wall) and >10mm in length with 20 to 30 mm being preferred.4 warnings and precautions 4.1 general ¿ read all instructions carefully.Failure to properly follow the instructions, warnings and precautions may lead to serious consequences or injury to the patient.¿ always have a qualified surgery team available during implantation or reintervention procedures in the event that conversion to open surgical repair is necessary.¿ the zenith renu aaa ancillary graft is not intended for primary endovascular treatment of patients with abdominal aortic or aortoiliac aneurysms.It is intended for use in patient in whom an endovascular graft has already been placed.4.2 patient selection, treatment and follow-up ¿ key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic sealing length (<15 mm); an inverted funnel shape (>10% increase in diameter over 15 mm of aortic sealing length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic sealing zone and distal iliac artery interface (if using a zenith renu aaa converter device).In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Proximal aortic sealing zones exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.¿ adequate iliac or femoral access if required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall), morphology (minimal tortuosity, occlusive disease and/or calcification, and pre-existing graft diameter should be compatible with vascular access techniques and delivery systems of a 16 to 22 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.4.3 pre-procedure measurement techniques and imaging ¿ lack of non-contrast ct imaging may result in failure to appreciate iliac or aortic calcification, which may preclude access or reliable device fixation and seal.¿ pre-procedure imaging reconstruction thickness >3 mm may result in sub-optimal device sizing, or in failure to appreciate focal stenoses from ct.4.5 implant procedure ¿ do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith renu aaa ancillary graft.¿ to avoid any twist in the endovascular graft, during any rotation of the delivery system, be careful to rotate all components of the system together (from outer sheath to inner cannula).¿ do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels.¿ to activate the hydrophilic coating on the outside of the flexor introduce sheath, the surface must be wiped with sterile gauze pads soaked in saline solution.Always keep the sheath hydrated for optimal performance.¿ maintain wire guide position during delivery system insertion.5 potential adverse events ¿ adverse events that may occur and/or require intervention include, but are not limited to: - aortic damage, including perforation, dissection, bleeding, rupture and death - death - endoleak - endoprosthesis: improper placement; incomplete deployment; migration; component separation; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; barb separation and corrosion - surgical conversion to open repair 10 directions for use - the following instructions embody a basic guideline for device placement.Variations in the following procedures may be necessary.These instructions are intended to help guide the physician and do not take the place of physician judgement.Pre-implant determinants ¿ verify from pre-implant planning that the correct device has been selected.¿ determinants include: 1.Femoral artery selection for introduction of the delivery system.2.Angulation of the aortic neck, aneurysm and iliac arteries.3.Quality of the aortic sealing zone.4.Diameter of infrarenal aortic neck and distal iliac arteries.5.Distance from renal arteries to the bifurcation of the pre-existing graft.6.Length from the bifurcation of the pre-existing graft to the internal iliac arteries/attachment site(s), when using a converter with an iliac leg.7.Consider the degree of vascular calcification.11.2.1 zenith renu aaa converter preparation/flush ¿ 3.Soak sterile gauze pad in saline solution and use to wipe flexor introducer sheath to activate hydrophilic coating.Hydrate both sheath and dilator liberally.11.2.5 zenith renu aaa converter distal (bottom) deployment note: the distal stent is still secured by the trigger-wire.1.Remove the safety lock.Withdraw and remove the trigger-wire by sliding the trigger-wire release mechanism off the handle and then remove via its slot over the device inner cannula.11.2.6 docking of top cap 1.Loosen the pin vise 2.Secure sheath and inner cannula to avoid any movement of these components.3.Advance the gray positioner over the inner cannula until it docks with the top cap.Note: if resistance occurs, slightly rotate gray positioner and continue to gently advance.4.Retighten the pin vise and withdraw the entire top cap and gray positioner through the graft and through the sheath by pulling on the inner cannula.Leave the sheath and wire guide in place.¿ based on the information provided, inspection of the returned imaging, and the results of the investigation, definitive root causes for this event have been traced to both the patient's condition and the user's failure to follow instructions as the patient's anatomy fell outside of the device's recommended indications for use.Ax1 termination just proximal to the cia origin increased the risk for migration of the graft into the aneurysm sac during the attempt to dock the top cap.The narrow lumen and calcification in the right cia likely caused the gray positioner to get caught onto the distal ax1 internal seal stent with subsequent distal graft migration into the aaa sac with increased force applied.This failure mode could also result from incomplete release of the distal trigger wire.The information provided for this complaint gave no indication that the distal trigger wire was not removed or difficult to withdraw.It should be stated that the ax1 device is indicated for use in secondary endovascular intervention in patients having received prior endovascular repair of infrarenal abdominal aortic or aortoiliac aneurysms.The ax1 was used for primary intervention in this procedure.Expert review of the pre-operative imaging identified contributing factors related to ax1 termination proximal to the iliac gate, narrow iliac arteries and vessel calcification.The cook representative stated that the implanting physician was aware that this was a "borderline case".The decision to use this device is ultimately at the discretion of the physician and patient.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Event or Problem Description
In additional information received on 08sep2020, 09sep2020, and 10sep2020, it was reported that the "delivery system was too big for native iliacs".It was also reported that the stent was able to be delivered to its intended location.As the physician attempted to retrieve the top cap, the gray dilator was unable to pass the common iliac artery (cia) and when attempting to push harder, the limb dislodged from its intended landing zone in the cia (as it was being pushed "back up into the sac").The physician then proceeded to try and pull the top cap back into the delivery system; however, it was catching the "bare crown stent.The physician decided at that point to convert to an open procedure and explant the cook graft.The open procedure was completed successfully and the patient was sent to recovery.The patient reportedly did quite well post procedure but unfortunately, due to unforeseen circumstances, passed away a week later.The cause of death was not reported and it is unknown if the patient's death was related to this event.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Additional information: b5, b7, e1, e3.Correction: b3, d6, d10, h3.E1: customer (person)- phone: (b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH RENU AAA ANCILLARY GRAFT CONVERTER
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10480051
Report Number1820334-2020-01602
Device Sequence Number16894917
Product Code MIH
UDI-Device Identifier10827002553764
UDI-Public(01)10827002553764(17)220806(10)9921527
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/25/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/06/2022
Device Model NumberG55376
Device Catalogue NumberAX1-2-28-113-ZT
Device Lot Number9921527
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/24/2020
Supplement Date Received by Manufacturer09/08/2020
11/23/2020
Initial Report FDA Received Date09/01/2020
Supplement Report FDA Received Date09/15/2020
11/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;